Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 247, NWS Sioux Falls, SD

August 13, 2008Brookings County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 13, 2008, 9:09 AM CDT for Brookings County, South Dakota. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2008, 9:09 AM CDT (14:09 UTC)
Expired
Aug 13, 2008, 9:45 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 9:10 AM CDTHAIL 14 Nnw Bruce, SDJUST A FEW STONES UP TO A QUARTER SIZE...OTHERWISE MOSTLY PEA SIZE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 131409
SVRFSD
SDC011-131445-
/O.NEW.KFSD.SV.W.0247.080813T1409Z-080813T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CDT WED AUG 13 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 945 AM CDT

* AT 909 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF BRUCE...OR 6 MILES SOUTH OF
  ESTELLINE...MOVING SOUTHEAST AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRUCE AROUND 920 AM CDT...
  BROOKINGS AROUND 945 AM CDT...

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4452 9667 4429 9677 4446 9701 4454 9694
TIME...MOT...LOC 1409Z 305DEG 17KT 4448 9693

$$

08
2 follow-up statements
000 
WWUS53 KFSD 131429
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 AM CDT WED AUG 13 2008

SDC011-131445-
/O.CON.KFSD.SV.W.0247.000000T0000Z-080813T1445Z/
BROOKINGS SD-
929 AM CDT WED AUG 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR CENTRAL BROOKINGS COUNTY...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR BRUCE...OR 9 MILES NORTH OF 
BROOKINGS...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   BROOKINGS AROUND 945 AM CDT...

AT 910 AM CDT...QUARTER SIZED HAIL WAS REPORTED 5 MILES NORTHWEST OF 
BRUCE.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4452 9667 4429 9677 4446 9701 4454 9694
TIME...MOT...LOC 1429Z 305DEG 17KT 4442 9682

$$

08
000 
WWUS53 KFSD 131440
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 AM CDT WED AUG 13 2008

SDC011-131450-
/O.EXP.KFSD.SV.W.0247.000000T0000Z-080813T1445Z/
BROOKINGS SD-
940 AM CDT WED AUG 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROOKINGS COUNTY WILL
EXPIRE AT 945 AM CDT...

THE STORM IS NO LONGER SEVERE.

LAT...LON 4452 9667 4429 9677 4446 9701 4454 9694
TIME...MOT...LOC 1440Z 305DEG 17KT 4439 9676

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:30 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 13, 4:30 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT WED AUG 13 2008

.DISCUSSION...
WIDESPREAD CONVECTION OVER CNTRL NEB WILL HAVE SOME IMPACT ON THE
WEATHER ACROSS THE FA TODAY...WITH THE MAIN QUESTION BEING TO WHAT
EXTENT. MOST LIKELY WILL INHIBIT MOISTURE RETURN THIS
MORNING...LOWERING THE AREAL COVER OF ACCAS AND THE CHANCES FOR
SHOWER AND THUNDERSTORM DEVELOPMENT. EVEN WITH SLOWER MOISTURE
RETURN...HAVE SLIGHT CHANCE POPS THROUGH THE MORNING ACROSS THE CWA
AS STEEPENING ELEVATED LAPSE RATES AND ISENTROPIC FORCING MAY STILL
POP ISOLATED CONVECTION. AT THIS TIME SEEING SOME DEVELOPMENT OF
ACCAS NEAR ABR...OR CLOSE TO THE NOSE OF A WEAK LOW LEVEL JET AND
700 MB WARM FRONT. SHOULD SEE THIS SPREAD SOUTH AND EAST INTO THE
FSD CWA THE REMAINDER OF THE OVERNIGHT AND INTO THE MORNING. PATCHY
SHALLOW DENSE FOG IN PARTS OF SW MN AND NW IA WILL RAPIDLY DIMINISH
AFTER SUNRISE...OR EARLY WHERE MID CLOUDS DEVELOP.

PROVIDED CONVECTION HOLDS OFF OR IS MINIMAL THROUGH THE MORNING
HOURS...THE STAGE WILL BE SET FOR AFTERNOON AND EVENING
THUNDERSTORM...SOME OF WHICH WOULD BE SEVERE. MODELS SOUNDING HAVE
CHANGED SUBSTANTIALLY FROM 48 HRS AGO...WITH REGARDS TO INSTABILITY
THIS AFTERNOON. LOW LEVEL MOISTURE ADVECTION COMBINED WITH MID LEVEL
DRYING WILL CREATE STEEP LAPSE RATES ALONG AND AHEAD OF AN ILL DEFINED
SFC TROUGH. MODEL MU CAPES IN THE 2000-4000 J/KG RANGE FOR BOTH THE
NAM AND GFS...ALBEIT SLIGHTLY DIFFERENT PLACEMENT. MODEL CAPES MAY
ACTUALLY BE A BIT ON THE LOW SIDE...AS SFC DEW POINTS WILL LIKELY BE
5 TO 10 DEGREES ABOVE WHAT THE MODELS INDICATE. EFFECTIVE SHEAR
LOOKS TO BE IN THE 30 TO 40 KT RANGE...SO IN COMBINATION WITH
RELATIVELY LARGE CAPE VALUES...LOOKING AT THE LIKELIHOOD FOR A FEW
SUPERCELL THUNDERSTORMS...CAPABLE OF PRODUCING HAIL TO THE SIZE OF
GOLFBALLS. ALSO...INVERTED V SOUNDING SUGGESTS THE POSSIBILITY FOR A
FEW DOWNBURSTS. TORNADO THREAT VERY MUCH ON THE LOW SIDE...BUT NOT
COMPLETELY OUT OF THE QUESTION...ESPECIALLY NEAR THE SFC TROUGH.
THINGS SHOULD DRY OUT TONIGHT TROUGH AND CONVECTION PUSH SWRD INTO
NEB AND IA.

UPPER LOW OVER SK CANADA LIKELY TO BE THE NEXT WX MAKER FOR THE
AREA. UPPER LOW TO DROP S ACROSS THE FAR WRN DAKOTAS AND INTO ERN CO
THE NEXT FEW DAYS. AHEAD OF THE UPPER LOW...SRLY FLOW WILL TRANSPORT
MOISTURE BACK INTO THE AREA...WHILE MIDLEVELS COOL. BEST CHANCES FOR
SHOWERS AND THUNDERSTORMS LATE THU INTO THE OVERNIGHT...ESPECIALLY
INTO THE SW CWA. THREAT FOR SEVERE STORMS WILL BE MINIMAL...MAINLY
EXPECTING GARDEN VARIETY SHOWERS AND THUNDERSTORMS.

INTO THE WEEKEND AND THROUGH EARLY NEXT WEEK UPPER LOW BECOMES CUT
OFF FRONT UPPER FLOW AND MEANDERS ACROSS THE CENTRAL PLAINS. EC AND
GFS SIMILAR TRACKING THE UPPER LOW INTO INTO KS AND NEB SUN AND
MON...THEN KICKING NE AHEAD OF THE NEXT UPPER TROUGH MOVING INTO THE
WRN CONUS. OF COURSE THE CANADIAN KEEP THE UPPER LOW OVER THE NRN
ROCKIES THROUGH MOST OF THE PERIOD. OVERALL CONFIDENCE WITH TRACK OF
CUTOFF REMAINS LOW...AND A SHIFT A JUST A FEW HUNDRED MILES WOULD
MAKE FOR A LARGE DIFFERENCE IN ACTUALLY WEATHER CONDITIONS.

&&

.AVIATION...
PATCHY IFR FOG IN SWRN MN AND NWRN IA MAINLY ALG AND SE OF LN FM
MWM TO SUX UNTIL 12Z OR 13Z. THEN WDLY SCT ACCAS TSTMS COULD DVLP
EWD OVER FCST AREA FM 12Z TO 18Z. A BTR CHC OF SCT TSTMS SHOULD
DVLP AHEAD OF WEAK CDFNT MOVG SEWD OVER THE FCST AREA FM 19Z TO 03Z.
A FEW OF THESE STORMS COULD BE SVR.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

LIEBL/RYRHOLM
Hazardous weather outlook, Aug 13, 4:42 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 AM CDT WED AUG 13 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
442 AM CDT WED AUG 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE...ARE
EXPECTED TO DEVELOP ACROSS SOUTHEASTERN SOUTH DAKOTA AND
SOUTHWEST MINNESOTA THIS AFTERNOON. STORMS WILL THEN SHIFT
SOUTHEAST INTO NORTHWEST IOWA DURING THE EVENING HOURS. THE MAIN
SEVERE WEATHER THREAT WITH BE LARGE HAIL...WITH SOME HAIL STONES
AS LARGE AS GOLF BALLS. IN ADDITION...WINDS TO 70 MPH WILL BE
POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
THURSDAY NIGHT...WITH THE HIGHEST CHANCES ACROSS SOUTH CENTRAL
SOUTH DAKOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LIEBL

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:40 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory35 min
Aug 13, 3:52 PM CDTSevere Thunderstorm WarningFSDGregory38 min
Aug 13, 4:30 PM CDTSevere Thunderstorm WarningFSDGregory45 min
Aug 13, 5:12 PM CDTFlash Flood WarningFSDGregory2 hr
Aug 13, 5:16 PM CDTSevere Thunderstorm WarningFSDGregory44 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.